Selective delayed reaction to lidocaine and mepivacaine in a patient with delayed hypersensitivity to ampicillin.
Spontaneous allergy to ampicillin and local anesthetics†
Article first published online: 15 JAN 2002
Volume 56, Issue 5, pages 454–455, May 2001
How to Cite
Scala, E., Giani, M., Pirrotta, L., Guerra, E. C., Girardelli, C. R., De Pità, O. and Puddu, P. (2001), Spontaneous allergy to ampicillin and local anesthetics. Allergy, 56: 454–455. doi: 10.1034/j.1398-9995.2001.056005454.x
- Issue published online: 15 JAN 2002
- Article first published online: 15 JAN 2002
- Accepted for publication 18 January 2001
- delayed reaction;
- local anesthetics
It is widely reported that adverse reaction to local anesthetics (LA) might be the result of vasovagal, anxiety, or panic reaction (1). Furthermore, pharmacologic toxicity due to both epinephrine side-effects and local anesthetics might occur. In fact, allergic reaction to LA is extremely rare, although some cases of immediate (2) or delayed reaction to LA have been described (3).
We report the case of a 60-year-old woman who presented itchy dermatitis over her forearm 36 h after an injection of lidocaine hydrochloride, which had been given for the removal of a melanoma.
After the patient gave written consent, she underwent allergologic evaluation with several LAs belonging to the amide group (lidocaine, mepivacaine, and carbocaine). The conventional patch test with lidocaine, mepivacaine, and carbocaine was negative at 48 and 72 h. A reaction to latex was excluded by evaluating both the epicutaneous prick test with natural ammoniated latex (ALK-Abelló A/S, Hørsholm, Denmark) and specific IgE. An intracutaneous test with xylocaine (2% lidocaine), carbocaine (2% mepivacaine), and marcaine (0.5% bupivacaine) was also negative. An intradermal test was carried out with a 1/100 dilution of each LA tested. The saline solution produced a negative result, and the histamine 1 mg/ml epicutaneous prick test resulted in an 8-mm wheal with flare. Itching and erythematous patches developed 48 h after the test at the lidocaine and mepivacaine injection sites, but no reaction was observed at the bupivacaine injection sites. The negative patch test results in the presence of delayed intradermal test positivity might be due to the fact that not all LA are available in an optimal pharmacologic preparation or for the known limitations of sensitivity and specificity in epicutaneous testing. We then performed a subcutaneous challenge test up to a cumulative dosage of 1.6 ml 1% bupivacaine by the method of Schatz (4), finding neither an immediate nor a delayed type of reaction. Several months later, bupivacaine was administered to the patient for the removal of a sebaceous cyst without any adverse reaction.
It was reported that lidocaine and mepivacaine, but not bupivacaine, the third member of the amide type of LA, have a high degree of cross-reactivity (5). In fact, in this case also, the patient could tolerate bupivacaine, despite delayed hypersensitivity to lidocaine and mepivacaine.
As previously reported, drugs can trigger an oligoclonal expansion of CD4+ T cells bearing certain TCRVβ chains (6). We than sought to determine whether any modification could be detected in the peripheral blood T-cell Vβ repertoire in the course of a delayed reaction to LA. FACS analysis revealed an expansion of activated CD8+ CD69+ CD25+ T cells bearing TCRVβ1 (about 21% of total CD8+ T cells) and TCRVβ9 (about 20% of total CD8+ T cells). Because the patient refused a skin biopsy, we could not determine a direct relationship between CD8+ T-cell expansion in the peripheral blood and the delayed reaction to LA. Interestingly, such a population was not detectable at all in the peripheral blood after 30 days. The oligoclonal expansion of T cells might be associated with a restricted hapten specificity (5). Therefore, in this case, we can hypothesize that a selective use of certain TCR Vβ, into which lidocaine and mepivacaine fit better than bupivacaine, occurs.
Furthermore, on the basis of the patient's history, given that maculopapular rashes had occurred during aminopenicillin treatment several years earlier, we carried out a skin test with penicilloyl polylysine, minor determinant mixture, benzylpenicillin, ampicillin, and amoxicillin, as well as a patch test with the last three drugs. Delayed hypersensitivity to ampicillin was therefore diagnosed on the basis of both patch test and delayed intradermal positivity.
Contrasting data are available on the possibility that certain individuals are more likely than others to develop an adverse drug reaction. The case we presented of a patient with delayed hypersensitivity to both LA and ampicillin seems to support the existence of a multiple drug allergy syndrome (7).
We thank G. Aleo for helpful suggestions concerning the manuscript.